Hail, Augusta
- When
- May 20, 4:48 PM EST
- Where
- Augusta County, 2.53 mi ENE of Middlebrook
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.062, -79.176
A warm front and a upper level disturbance moved through the region where a moist air mass was in place. Greater instability albeit minimal existed in the Central Foothills and thunderstorms did form in this region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A warm front and a upper level disturbance moved through the region where a moist air mass was in place. Greater instability albeit minimal existed in the Central Foothills and thunderstorms did form in this region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 20, 2:07 PM EST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 307 PM EDT MON MAY 20 2013 .SYNOPSIS... HIGH PRESSURE OVER THE ATLANTIC WILL PROVIDE A SOUTHERLY FLOW FOR TUESDAY AND WEDNESDAY...BRINGING WARM AND HUMID CONDITIONS. MEANWHILE...AND UPPER LEVEL DISTURBANCE WILL CROSS THE REGION. A COLD FRONT WILL PASS THROUGH THE AREA THURSDAY AFTERNOON AND EVENING. COOLER CONDITIONS WILL RETURN FOR NEXT WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... CWFA WITHIN WARM SECTOR TAFTN...BUT LOTSA CLDCVR HAS HELD TEMPS DOWN...WHICH IN TURN HAS LIMITED AMT IN INSTBY GENERATED. CUTOFF H5 TROF AXIS UNDER L/WV RDGG HAS ASSISTED IN FOCUSING SHRA/TSRA ACTIVITY ACRS WVA/WRN VA/CENTRL NC. SINCE THESE STORMS ARE W/IN A RDG AXIS...FWD MOTION HAS BEEN SLOW...AND MUCH OF THIS ACTIVITY LKLY WONT REACH CWFA E OF THE SHEN VLY. GREATER INSTBY ALSO CAN BE FOUND IN SERN VA/ERN NC DUE TO MORE AMPLE HEATING...AND SOME OF THESE STORMS WL APPROACH SRN MD AND THE NRN NECK OF VA. POPS HIEST IN THESE TWO AREAS. AM HANGING ONTO CHC POPS ELSW TIL ABT SUNSET. PWAT ALMOST UP TO 1.5 INCHES...SO HVY RAIN SHUD BE THE BIGGEST THREAT. ONCE DAYTIME HEATING WANES...THINK SHRA/TSRA CVRG SHUD DIMINISH. AM RUNNING WITH A DRY FCST OVNGT. ITS PSBL THAT THERE MAY BE A STRAY STORM OR TWO...BUT CANNOT PINPOINT WHERE...AND WUD RATHER NOT BLANKET SMALL POPS OVER A LARGE AREA. INSTEAD...THE NEARLY SATD LLVLS SHUD LEAD TO MORE LOW CLDS/FOG FOR THE OVNGT HRS. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... MID-ATLANTIC WILL RESIDE IN A WARM SECTOR DURING THE MID-WEEK. THIS WILL ALLOW FOR A WARM UP TUESDAY THROUGH WEDNESDAY...WITH MAXIMA IN THE MID 80S. IF THERE IS MORE SUNSHINE...THEN MAXIMA COULD EVEN REACH UPPER 80S IN SOME LOCATIONS. TUESDAY MORNING MAY START OFF WITH SOME FOG/STRATUS...BUT CLOUDS SHOULD BREAK FOR SOME SUNSHINE DURING THE AFTERNOON. GREATER INSTBY IN PLACE AND H5 TROF AXIS SHUD STILL BE LINGERING...MUCH LIKE SSIDE VA/NC TAFTN. PLUS...THERE WL BE TRRN BASED CIRCULATIONS AND DIURNAL HEATING BNDRYS. AM THEREFORE UNCOMFORTABLE WITH A DRY FCST...AND HV ADDED CHC POPS CENTERED UPON TIME OF PEAK HTG TUE AFTN. AM TAKING THAT ROUND EWD IN THE EVNG INVOF H5 AXIS. THE MID LVL RDG AXIS BREAKS DOWN WED WHICH WL PROVIDE ITS OWN TSRA SUPPORT. WED AFTN POPS SEEM ADEQUATE IN THE 30-40 PCT RANGE...BUT HV INCREASE EVNG CVRG AS HGTS FALL. NWRN CORNER OF CWFA TOUCHING SPC DAY 3 SLGT RISK...AND ISOL SVR CRVG TO APPROX THE BLURDG IN CONJUNCTION WITH THIS THREAT. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... SLIGHT HEIGHT FALLS ARE FORECAST TOWARD THE END OF THE WEEK AS AN UPPER TROUGH APPROACHES...IN TANDEM WITH A COLD FRONT. THERE IS SOME QUESTION REGARDING TIMING OF THE FROPA...LATEST GUIDANCE SUGGESTING LATE THURSDAY INTO EARLY FRIDAY. DUE TO UNCERTAINTY HAVE CHANCE POPS IN THE THURSDAY THROUGH FRIDAY TIME FRAME...AND WE CAN FINE TUNE THE TIMING AS WE GET CLOSER. THERE IS GOOD AGREEMENT THAT THE FRONT WILL HAVE MOVED THROUGH THE AREA BY THE WEEKEND...FAVORING A COOLER/DRIER AIR MASS. FORECAST REFLECTS MOSTLY CLEAR SKIES AND TEMPERATURES NEAR CLIMATOLOGY. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... CIGS HV LIFTED...AND VFR CONDS PREVAIL AT ALL SITES XCPT MTN. TSRA/SHRA CHCS THRU SUNSET SLIM...BUT NONZERO. UNLKLY THAT A CELL WL AFFECT AN AIRFIELD...BUT CHO WL BE NEAREST AIRPORT. EXPECT FOG/STRATUS EARLY TUESDAY AS LOW LEVEL MOISTURE REMAINS. ONCE THIS MSTR BURNS OFF...VFR EXPECTED TO PREVAIL THE BALANCE OF TUESDAY. CHANCE OF THUNDERSTORMS RETURNS IN THE AFTN...BUT CVRG ISSUES REDUCE CONFIDENCE IF AIRFIELDS WL BE IMPACTED. A REPEAT PERFORMANCE POSSIBLE WED...AND AGAIN THU. GREATEST CVRG ASSOCD WITH CFP LT THU. && .MARINE... SLY WNDS TAFTN...BUT AOB 10 KT. THERE MAY BE A FEW SHRA/TSRA... SPCLY IN THE MID BAY/LWR PTMC WHICH WUD PRODUCE LCLLY HIER WNDS. SLY WINDS ARE EXPECTED TUE-WED UNTIL A COLD FRONT MOVES THROUGH THU SWITCHING WINDS TO THE NORTHWEST. THERES A DAILY TSRA RISK... SPCLY IN THE AFTN/EVE. SOUTHERLY CHANNELLING UP THE BAY COULD BRING MARGINAL SCA CONDITIONS...PARTICULARLY DURING THE LATE AFTERNOON/EVENINGS. && .TIDES/COASTAL FLOODING... TIDAL ANOMALIES REMAIN NEAR NORMAL. WILL HAVE TO WATCH SOUTHERLY FLOW DURING THE MID-WEEK AS IT MAY SUPPORT AN INCREASE IN DEPARTURES AGAIN. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 543 PM EDT MON MAY 20 2013 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 211045- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 543 PM EDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SOUTHERLY FLOW WILL BRING THE POTENTIAL FOR MINOR COASTAL FLOODING DURING HIGH TIDE LATE TUESDAY INTO WEDNESDAY. SMALL CRAFT ADVISORY CONDITIONS MAY BE POSSIBLE OVER A PORTION OF THE WATERS THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-211045- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 543 PM EDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS...LARGE HAIL...AND LOCALIZED FLOODING THIS EVENING OVER THE BLUE RIDGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS MAY PRODUCE LOCALLY DAMAGING WIND GUSTS WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
452 PM EDT MON MAY 20 2013
VAZ025-026-504-WVZ506-202130-
EASTERN HIGHLAND VA-EASTERN PENDLETON WV-ROCKINGHAM VA-AUGUSTA VA-
452 PM EDT MON MAY 20 2013
...THUNDERSTORMS PRODUCING HEAVY RAINFALL TO AFFECT EASTERN
HIGHLAND...EASTERN PENDLETON...ROCKINGHAM AND AUGUSTA COUNTIES...
AT 450 PM EDT...DOPPLER RADAR DETECTED A LINE OF THUNDERSTORMS NEAR
THE SHENANDOAH MOUNTAINS IN WESTERN ROCKINGHAM AND AUGUSTA COUNTIES
THAT WERE PRODUCING HEAVY RAIN. THESE STORMS WERE MOVING EAST AT
5 MPH.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND CAUSE PONDING OF WATER ON ROADWAYS AND LOW-LYING AREAS.
ADDITIONAL RAINFALL NEAR AN INCH IS POSSIBLE. IF HEAVY RAINFALL
CONTINUES OVER THE SAME AREA...A FLASH FLOOD WARNING MAY BE
NECESSARY.
CLOUD TO GROUND LIGHTNING IS OCCURRING. MOVE INDOORS UNTIL THE STORM
HAS PASSED.
&&
LAT...LON 3834 7941 3868 7919 3868 7902 3821 7932
3816 7945 3820 7956
TIME...MOT...LOC 2050Z 247DEG 2KT 3864 7911 3835 7925
3829 7935
JRKThe Roanoke radar (KFCX), 151 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
There were large tree limbs snapped from a Maple Tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455867, 455868.